Clozapine may be associated with cardiovascular adverse effects including QTc prolongation and, more rarely, with myocarditis and pericarditis. Although rare, these latter cardiovascular adverse effects may be life-threatening and must be immediately recognized and treated. Several cases of clozapine related-pericarditis have been described and often it has a subtle and insidious onset with symptoms that may be often misdiagnosed with psychiatric manifestations (e.g. anxiety, panic or somatization) leading to a delayed correct diagnosis with potential fatal consequences. In the present report we describe the case of a 27-year-old girl with schizoaffective disorder taking long acting aripiprazole and valproate who developed a sudden onset clozapine-related pericarditis during titration phase that resolved with immediate clozapine discontinuation and indomethacin administration. We underline the importance of an early diagnosis of clozapine-related pericarditis and the need to have monitoring protocols to prevent this potentially fatal adverse effect especially when polypharmacy is administered to patients taking clozapine.

Clozapine-related Sudden Pericarditis in a Patient Taking Long Acting Aripiprazole and Valproate: A Case Report

Orsolini L;
2018

Abstract

Clozapine may be associated with cardiovascular adverse effects including QTc prolongation and, more rarely, with myocarditis and pericarditis. Although rare, these latter cardiovascular adverse effects may be life-threatening and must be immediately recognized and treated. Several cases of clozapine related-pericarditis have been described and often it has a subtle and insidious onset with symptoms that may be often misdiagnosed with psychiatric manifestations (e.g. anxiety, panic or somatization) leading to a delayed correct diagnosis with potential fatal consequences. In the present report we describe the case of a 27-year-old girl with schizoaffective disorder taking long acting aripiprazole and valproate who developed a sudden onset clozapine-related pericarditis during titration phase that resolved with immediate clozapine discontinuation and indomethacin administration. We underline the importance of an early diagnosis of clozapine-related pericarditis and the need to have monitoring protocols to prevent this potentially fatal adverse effect especially when polypharmacy is administered to patients taking clozapine.
File in questo prodotto:
File Dimensione Formato  
cpn-16-505.pdf

accesso aperto

Licenza: Specifica dell'editore
Dimensione 537.46 kB
Formato Adobe PDF
537.46 kB Adobe PDF Visualizza/Apri

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11566/306501
 Attenzione

Attenzione! I dati visualizzati non sono stati sottoposti a validazione da parte dell'ateneo

Citazioni
  • ???jsp.display-item.citation.pmc??? ND
  • Scopus ND
  • ???jsp.display-item.citation.isi??? 6
social impact